Colorado, 2023

High Wind in Colorado, March 31, 2023

March 31, 2023 · NWS PUB · 11 events in 6 counties and zones

Another day of windy conditions across southern Colorado, especially over the eastern plains where winds gusting to 70 mph were observed.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another day of windy conditions across southern Colorado, especially over the eastern plains where winds gusting to 70 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 31, 2:53 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 31, 2:53 AM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
353 AM MDT Fri Mar 31 2023

.SHORT TERM...(Today and tonight)
Issued at 351 AM MDT Fri Mar 31 2023

Key messages:

1) Dangerous fire weather conditions continue through today

2) Some snow for the central mtns.

3) Strong winds along the southern I-25 corridor today.

Currently...

Skies were mostly clear across the plains while quite a bit of
cloudiness was noted over the mtns. Per radar, sat pix and obs, some
light snow was occurring over the central mtns and the San Juan
mtns. It was quite mild over th plains with temps near 40 in El
Paso county and near 50 over the far eastern plains. Steady west
winds were noted over most of the plains with winds in the 10 to 20
mph range. Much cooler weather was noted over the mtns and valleys
with readings in the tens over the valleys and single digits over
the mtns.

Today...

It is going to be windy again across the region, and the winds may
be a bit stronger than yesterday, especially over the southern I-25
corridor. These winds will be in response to a rapidly intensifying
areas of lower pressure which will be pushing northeast across
Nebraska today. Winds are expected to begin increasing by mid
morning and become windy all areas by noontime. I expect winds will
reach high wind criteria (for the plains) from Pueblo south to the
NM border. The High wind watch has been upgraded to a high wind
warning, and has been expanded to include Crowley, Otero and eastern
las Animas counties.

Red Flag warnings remain in effect for all of the plains today.
Widespread winds of 30 to 50 mph are expected during the afternoon
with min RH values down to around 10 percent. DO NOT BURN TODAY.

Snow will continue in the CONTDVD today and will decrease later
today into the evening. A few inches of new snow is possible.

It will be noticeably cooler today with max temps on the 50s to L60s
across the plains, and 40s in the valleys. Tens and 20s are expected
in the mtns. Although it will be cooler, dewpts will be about 10F
lower than yesterday.

Tonight

With the area of low pressure moving away from the area, sfc winds
will lessen over the region after sunset, with winds decreasing
over the higher terrain late this evening. Min temps will fall into
teh 20s most of the plains and tens valleys, single digits mtns.
\/Hodanish

.LONG TERM...(Saturday through Thursday)
Issued at 351 AM MDT Fri Mar 31 2023

Key Messages:

1) Above normal temperatures and dry weather expected this
weekend into the start of next week.

2) Fire weather concerns continue this weekend through Monday,
and potentially into Tuesday, especially across the plains.

3) Snow chances return to mainly the Continental Divide next
week.

A return to more zonal flow is anticipated at the start of the
period, as mid level energy departs to the east and additional
drying occurs across the region. While there is some additional
energy which will likely move through the region this weekend,
this drying will support dry weather during this period. Fire
weather concerns do continue on Saturday as a warming trend with
low RH values is expected. Stronger westerly flow aloft still in
place with lee troughing will once again support increased fire
weather concerns across the plains and San Luis Valley on
Saturday, with a Fire Weather Watch still in effect. There is some
variability among guidance this morning with the strength and
overall trends of the winds during this period. Do think the setup
will support critical fire weather conditions on this day, but
with this variability, opted not to expand the Watch into Fremont
county. Later forecasts may need to add this county/zone, if
trends continue to suggest critical fire weather conditions will
be observed.

Similar trends continue on Sunday but with increased low/mid
level westerly flow, will see even warmer temps well into the 60s
and 70s across the plains. This stronger flow will support
stronger winds/gusts, with critical fire weather conditions
appearing highly probable over the plains on Sunday. It does look
as if a weak boundary does try to move south across the plains
Sunday night into early Monday morning, however, increasing
west/southwest flow out ahead of a digging trough over the western
CONUS should keep any cooling rather limited if not negligible.
Once again, above normal temperatures with mainly dry weather
along with fire weather concerns are expected Monday.

By late Monday into Monday night, approaching deep upper trough
will provide increasing snow chances across the higher terrain,
especially across the Continental Divide. Stronger westerly flow
aloft is appearing to support another windy day across the region
Tuesday, though a cooler air mass will return cooler temperatures.
While critical fire weather conditions are possible across parts
of the plains Tuesday, confidence is lower on this day. By this
time frame and into the middle to late part of next week, pattern
looks to remain fair active with mid/upper troughing still in
place. Despite this possible pattern, precip chances still look to
remain focused over the higher terrain. Any chances elsewhere
will remain on the low side.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 351 AM MDT Fri Mar 31 2023

Main concern once again today will be the winds. This time they will
be from the northwest and will become strong by early afternoon at
each of the taf sites, KPUB, KALS and KCOS. Strongest winds today
will likely be at KPUB and expect winds to exceed 60 mph at times.
VFR conditions are anticipated, but some blowing dust may reduce
visibilities at times during the afternoon. Winds will decrease
significantly after sunset.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT today for COZ060-066-068.

Fire Weather Watch from Saturday morning through Saturday
evening for COZ224-226>237.

Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for COZ226>237.

High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for COZ086>089-093-094.

&&

SHORT TERM...HODANISH
LONG TERM...RODRIGUEZ
AVIATION...HODANISH
Hazardous weather outlook, Mar 31, 3:28 AM MST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
428 AM MDT Fri Mar 31 2023

COZ058>089-093>099-011030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
428 AM MDT Fri Mar 31 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

It will once again be very windy across the region today.
However, this time the winds will be from the west to northwest.
Wind speeds will range between 20 to 40 mph with gusts to 50 to 60
mph. The strongest winds will occur along the southern I-25
corridor region from Pueblo south to the New Mexico border. Some
localized wind gusts to 60 mph may also occur immediately
southeast of Pikes Peak along highway 115 in southwestern El Paso
county. Red Flag Warnings are in effect for all of the plains, and
high wind warnings are in effect for the southern I-25 corridor
region today.

Some light snow will be possible today along the divide, with a
couple of inches of snow possible. Areas of blowing snow are
likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire weather concerns continue this weekend through Monday, and
potentially into Tuesday, especially across the plains. Snow
chances return to mainly the Continental Divide late Monday into
Tuesday, with periodic snow chances remaining possible across the
higher terrain through the end of the period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

34/RODRIGUEZ

In the hours before

Local storm report, Mar 31, 7:47 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
847 AM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     NON-TSTM WND GST 6 NE MANITOU SPRINGS    38.92N 104.84W
03/31/2023  M64 MPH          EL PASO            CO   MESONET

            MESONET STATION AU975 5 NE MANITOU SPGS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 31, 7:47 AM MST to 7:50 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 31, 8:15 AM MST to 8:18 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 31, 11:17 AM MST to 11:20 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy.

High Wind, Springfield Vicinity / Baca County

When
March 31, 11:22 AM MST to 11:25 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 31, 12:18 PM MST to 12:21 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Colorado Springs Airport.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 31, 12:47 PM MST to 12:50 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Pueblo Airport.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 31, 12:58 PM MST to 1:01 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Red Creek.

High Wind, La Junta Vicinity / Otero County

When
March 31, 12:59 PM MST to 1:02 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta Airport.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 31, 2:15 PM MST to 2:18 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache City.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 31, 2:18 PM MST to 2:21 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Fort Carson Airport.

High Wind, Lamar Vicinity / Prowers County

When
March 31, 2:20 PM MST to 2:23 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090108, 1090118, 1090114, 1090119, 1090110, 1090115, 1090112, 1090116, 1090106, 1090113, 1090107.